Indiana, 2024

Heat in Indiana, August 1, 2024

August 1, 2024 · NWS PAH · 6 events in 6 counties and zones

The end of July heat event continued through midday on August 1st, at which point a line of storms moved through, resulting in cooler and drier conditions afterwards. The highest heat index on the 1st in Southwest Indiana was 105F at the Evansville Regional Airport ASOS.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The end of July heat event continued through midday on August 1st, at which point a line of storms moved through, resulting in cooler and drier conditions afterwards. The highest heat index on the 1st in Southwest Indiana was 105F at the Evansville Regional Airport ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 9:48 PM CST, 2 hours 12 minutes earlier. Its key messages:

  • Dangerous heat and humidity levels will continues through Thursday afternoon.
  • The region will continue to be on the periphery of thunderstorm complexes this afternoon through tonight. A chance of more widespread thunderstorms is forecast Thursday afternoon and evening ahead of an approaching cold front.
  • Following the passage of the cold front, drier and slightly less hot/humid conditions will arrive this weekend into early next week.
Area forecast discussion, Jul 31, 9:48 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1048 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Dangerous heat and humidity levels will continues through
  Thursday afternoon.

- The region will continue to be on the periphery of
  thunderstorm complexes this afternoon through tonight. A
  chance of more widespread thunderstorms is forecast Thursday
  afternoon and evening ahead of an approaching cold front.

- Following the passage of the cold front, drier and slightly
  less hot/humid conditions will arrive this weekend into early
  next week.

&&

.DISCUSSION...
Issued at 211 PM CDT Wed Jul 31 2024

The region remains under the influence of stout thermal ridging
over the central CONUS. However, MCS activity riding the
northeast flank of the ridge continues to impact the EVV Tri-
State this afternoon. Isolated to widely scattered convection
initiated by cold pool outflow boundaries will continue through
tonight. Environment is extremely unstable but weakly sheared.
Main severe risk will be from downbursts causing damaging wind
gusts.

Ridging will build eastward a bit Thursday with 850 mb
temperatures rising to 20-24C across the area. With moisture
pooling ahead of an approaching cold front, heat index values
will have no trouble reaching 105-115F again. Expanded the
ongoing Excessive Heat Warning to include MVN, EVV, and HOP.
Further north and east, maintained the Heat Advisory where heat
index values will be closer to 105-110F. Another round of
thunderstorms will fire Thursday afternoon across the northern
half of the region ahead of the approaching cold front. There
will be a marginal severe risk again, with damaging winds from
downbursts being the main threat.

Following the frontal passage Thursday, seasonable temperature
and humidity levels will return to the region. Synoptic pattern
will feature stout ridging over the western CONUS and troughing
across the eastern CONUS. Might be enough H5 cooling over
southwest IN and the KY Pennyrile to generate a stray shower or
thunderstorm during the heat of the day Friday and Saturday.
Remainder of the forecast period looks to be dry as ridging
slowly increases and high temperatures return to the lower to
middle 90s as a result.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1045 PM CDT Wed Jul 31 2024

VFR conditions prevail tonight with mostly clear skies across
most of the region. Diurnal heating in the morning will cause
FEW-SCT CU to develop around 3.5 kft AGL. As a cold front begins
to approach from the northwest Thursday afternoon, TSRA will
become possible across all terminals between 17-22z.

There is still uncertainty in how widespread convection will
be, but confidence is slightly higher across the northern
terminals in seeing a storm with gusty winds. By 23-02z Thursday
evening, the latest model guidance has most of the pcpn pushing
off to the southeast giving way to just some scattered high
clouds from northwest to southeast.

Light and variable winds tonight turn SW around 10 kts on
Thursday. A brief isolated gust around 17-20 kts cannot be
ruled out around 20-23z as mixing in the boundary layer will be
a bit deeper. Winds Thursday night are forecast SW between 5-8
kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT Thursday for ILZ075-
     080>094.
     Heat Advisory until 8 PM CDT Thursday for ILZ076>078.
MO...Excessive Heat Warning until 8 PM CDT Thursday for MOZ076-086-
     087-100-107>112-114.
IN...Excessive Heat Warning until 8 PM CDT Thursday for INZ085-086.
     Heat Advisory until 8 PM CDT /9 PM EDT/ Thursday for INZ081-
     082-087-088.
KY...Excessive Heat Warning until 8 PM CDT Thursday for KYZ001>018.
     Heat Advisory until 8 PM CDT Thursday for KYZ019>022.

&&

DISCUSSION...DWS
AVIATION...DW
Hazardous weather outlook, Jul 31, 1:15 PM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
215 PM CDT Wed Jul 31 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
215 PM CDT Wed Jul 31 2024 /315 PM EDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Dangerous heat and humidity will continue across the region. Refer
to the Excessive Heat Warning and Heat Advisory for details.

A few severe thunderstorms are possible this afternoon across the
Evansville Tri-State. Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat and humidity will continue through Thursday
afternoon across the region. Refer to the Excessive Heat Warning
and Heat Advisory for details.

There is a chance of thunderstorms Thursday afternoon and evening.
A few strong to severe thunderstorms with damaging winds cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Any spotter reports of wind damage in the Evansville Tri-State
area would be appreciated.

Snyder

In the hours before

Special weather statement, Jul 31, 6:36 PM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
736 PM CDT Wed Jul 31 2024

INZ082-087-088-010115-
Warrick IN-Spencer IN-Pike IN-
736 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARRICK...NORTHERN
SPENCER AND SOUTHEASTERN PIKE COUNTIES THROUGH 815 PM CDT/915 PM
EDT/...

At 735 PM CDT/835 PM EDT/, Doppler radar was tracking a strong
thunderstorm near Folsomville, or 10 miles northeast of Boonville,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dale, Santa Claus, Folsomville, Chrisney, Tennyson, Gentryville, and
Spurgeon.

This includes Interstate 64 in Indiana between Mile Markers 43 and
60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 8678 3801 8680 3799 8683 3802 8718
      3832 8728 3832 8707 3820 8707 3821 8679
      3814 8680 3812 8679 3812 8681 3810 8678
      3805 8678 3804 8679 3803 8677 3803 8678
      3800 8677
TIME...MOT...LOC 0035Z 269DEG 16KT 3818 8719

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DRS
Local storm report, Jul 31, 8:02 PM CST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
902 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Flash Flood      Oakland City            38.34N 87.34W
07/31/2024                   Gibson             IN   Public

            Flooding occurring on side streets. State Rd
            64 between I-69 & SR 57 is underwater.

&&

DW
Local storm report, Jul 31, 10:09 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1109 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flood            6 ESE Hazleton          38.47N 87.44W
07/31/2024                   Pike               IN   Emergency Mngr

            Substantial flooding along Harbin creek at
            8525 W SR 65. A couple feet of water well
            outside the banks of the creek. No
            structures have flooded and SR 65 has not
            flooded.

&&

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Gibson

When
August 1, 12:00 AM CST to 2:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Pike

When
August 1, 12:00 AM CST to 2:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Heat, Posey

When
August 1, 12:00 AM CST to 2:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
August 1, 12:00 AM CST to 2:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
August 1, 12:00 AM CST to 2:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
August 1, 12:00 AM CST to 2:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207772, 1207773, 1207774, 1207775, 1207776, 1207777.